Alert archive / South Dakota / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 253, NWS Aberdeen, SD

August 14, 2016Jones County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Aug 14, 2016, 11:42 PM CDT for Jones County, South Dakota. It was in force for 78 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 14, 2016, 11:42 PM CDT (04:42 UTC)
Expired
Aug 15, 2016, 1:00 AM CDT
In force
78 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Jones County, SD

The radar

The Rapid City radar (KUDX), 169 km from the middle of the area, began a volume at 04:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 14, 6:15 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 4.7 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2016-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2016-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-193 J/kg
Mixed-layer LCL
2017 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
150 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

236 
WUUS53 KABR 150442
SVRABR
SDC075-150600-
/O.NEW.KABR.SV.W.0253.160815T0442Z-160815T0600Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
1142 PM CDT SUN AUG 14 2016

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JONES COUNTY IN CENTRAL SOUTH DAKOTA...

* UNTIL 100 AM CDT

* AT 1142 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES NORTH
  OF BELVIDERE...OR 12 MILES NORTHEAST OF KADOKA...MOVING EAST AT 35
  MPH.

  HAZARD...60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

* THIS SEVERE THUNDERSTORM WILL BE NEAR...
  OKATON AROUND 1220 AM CDT. 
  MURDO AROUND 1230 AM CDT. 
  WESTOVER AROUND 1240 AM CDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4373 10074 4372 10079 4376 10081 4380 10088
      4379 10090 4383 10093 4381 10095 4385 10099
      4385 10106 4416 10105 4415 10042 4372 10042
      4374 10055 4377 10059 4374 10062 4375 10065
      4371 10068 4371 10073
TIME...MOT...LOC 0442Z 284DEG 32KT 4395 10132 

HAIL...<.75IN
WIND...60MPH
 
$$

LUECK
2 follow-up statements
931 
WWUS53 KABR 150528
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
1228 AM CDT MON AUG 15 2016

SDC075-150600-
/O.CON.KABR.SV.W.0253.000000T0000Z-160815T0600Z/
JONES SD-
1228 AM CDT MON AUG 15 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 100 AM CDT
FOR SOUTHERN JONES COUNTY...

AT 1228 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR
WESTOVER...OR 7 MILES SOUTHEAST OF MURDO...MOVING EAST AT 50 MPH.

HAZARD...60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
SOUTHERN JONES COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4373 10074 4372 10079 4376 10081 4380 10088
      4379 10090 4383 10093 4381 10095 4385 10099
      4385 10106 4393 10106 4396 10042 4372 10042
      4374 10055 4377 10059 4374 10062 4375 10065
      4371 10068 4371 10073
TIME...MOT...LOC 0528Z 284DEG 44KT 4382 10059 

HAIL...<.75IN
WIND...60MPH
 
$$

SERR
446 
WWUS53 KABR 150557
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
1257 AM CDT MON AUG 15 2016

SDC075-150606-
/O.EXP.KABR.SV.W.0253.000000T0000Z-160815T0600Z/
JONES SD-
1257 AM CDT MON AUG 15 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN JONES COUNTY WILL
EXPIRE AT 100 AM CDT...
        
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE...THE WARNING WILL BE ALLOWED TO EXPIRE.  HOWEVER GUSTY
WINDS ARE STILL POSSIBLE WITH THIS THUNDERSTORM.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM CDT FOR
CENTRAL SOUTH DAKOTA.

LAT...LON 4373 10074 4372 10079 4376 10081 4380 10088
      4379 10090 4383 10093 4381 10095 4385 10099
      4385 10106 4393 10106 4396 10042 4372 10042
      4374 10055 4377 10059 4374 10062 4375 10065
      4371 10068 4371 10073
TIME...MOT...LOC 0556Z 284DEG 32KT 4382 10059 

$$

TDK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 6:41 PM CDT, 5 hours 1 minute earlier.

Area forecast discussion, Aug 14, 6:41 PM CDT, 5 hours 1 minute before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
641 PM CDT SUN AUG 14 2016

.UPDATE...
Issued at 633 PM CDT SUN AUG 14 2016

A Severe Thunderstorm Watch has been issued. With a developing
moderate jet across central SD, some severe storms have already
formed this evening. Large hail and strong winds will be the main
threats. Current forecast pops cover the storm potential well.

&&

.SHORT TERM...(This Evening through Tuesday Night)
Issued at 303 PM CDT SUN AUG 14 2016

A surface high pressure is shifting east of the region this
afternoon with return flow developing west river. While surface
moisture within the return flow is unimpressive, moisture is
increasing at 850 mb. The moisture, along with a weak upper level
shortwave currently over Montana, will contribute to convection near
the Black Hills this afternoon. As the shortwave progresses eastward
tonight, showers and thunderstorms should move across this CWA. Some
thunderstorms in south central SD later this evening could become
strong with small hail and gusty winds possible. Based on a slow
storm motion, locally heavy rainfall will also be possible.
Instability diminishes east of the Missouri River with strong storms
unlikely.

The threat for strong to severe storms on Monday is a little more
unclear. A shortwave will be located over the Northern Plains with
surface low over central SD. Warm, moist air looks possible ahead of
a low pressure system with MU-CAPE values around 2K J/KG.
Depending on which model used, 0-6 KM bulk shear values should
average between 25 to 35 knots. This setup should be efficient
enough for iso/sct severe storms. However moisture return is
questionable, as the the position of the surface low. The surface
low and upper level shortwave will progress east of the region on
Tuesday with conditions drying out.

.LONG TERM...(Wednesday through Sunday)
Issued at 303 PM CDT SUN AUG 14 2016

The medium range forecast models are coming into better agreement
regarding the upcoming pattern change that will occur on Thursday
night. Very warm/hot temps with dewpoints in the 60s will occur on
Wednesday and Thursday. Thunderstorm chances will increase on
Thursday and Thursday night as a strong trough of low pressure
brings a potent cold front to the region. The best chances for
storms appear to be Thursday evening. After the front moves through,
temps will see a considerable cooldown with highs only the low to
mid 70s by Saturday and Sunday. Chances of thunderstorms will
decrease fairly quickly as the front moves through Friday morning,
leaving a cooler and mostly dry weekend.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday Evening)
Issued at 633 PM CDT SUN AUG 14 2016

VFR conditions are expected through the period except in the
vicinity of thunderstorms. An area of storms has developed across
western SD and is moving into central SD this evening. Some of
these storms may be severe and could impact KMBG or KPIR by 2z.
The storms will continue to move east overnight and through the
early morning hours, though severe potential is expected to
diminish in the east.

&&

.ABR Watches/Warnings/Advisories...
SD...NONE.
MN...NONE.
&&

UPDATE...Wise
SHORT TERM...SD
LONG TERM...Scarlett
AVIATION...Wise
Hazardous weather outlook, Aug 14, 4:31 AM CDT, 19 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
431 AM CDT SUN AUG 14 2016

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-150945-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
431 AM CDT SUN AUG 14 2016 /331 AM MDT SUN AUG 14 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS WESTERN
SD AND MOVE EAST DURING THE OVERNIGHT HOURS. A FEW STRONG STORMS
ARE POSSIBLE, BUT STORMS SHOULD WEAKEN AS THEY MOVE EAST.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A LOW PRESSURE SYSTEM DEVELOPING OVER THE REGION MONDAY COULD BE
THE FOCUS FOR THUNDERSTORMS ACROSS EASTERN SOUTH DAKOTA AND WEST
CENTRAL MINNESOTA DURING THE AFTERNOON AND EVENING HOURS. SOME
STORMS COULD BE STRONG TO SEVERE.

ADDITIONAL THUNDERSTORM CHANCES ARE POSSIBLE THURSDAY NIGHT AND
FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

SERR

In the hours before

Local storm report, Aug 14, 9:23 PM CDT, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
923 PM CDT SUN AUG 14 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0905 PM     TSTM WND GST     MURDO                   43.89N 100.71W
08/14/2016  M62 MPH          JONES              SD   MESONET

            .

&&

KG
Local storm report, Aug 14, 9:25 PM CDT, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
925 PM CDT SUN AUG 14 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0920 PM     TSTM WND GST     AGAR                    44.84N 100.07W
08/14/2016  E60 MPH          SULLY              SD   PUBLIC

            .

&&

KG
Special weather statement, Aug 14, 10:10 PM CDT, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
1010 PM CDT SUN AUG 14 2016

SDZ016>018-034>037-150415-
SULLY SD-SPINK SD-FAULK SD-HAND SD-HYDE SD-HUGHES SD-POTTER SD-
1010 PM CDT SUN AUG 14 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SPINK...SOUTHEASTERN
SULLY...NORTHEASTERN HUGHES...SOUTHERN FAULK...SOUTHEASTERN POTTER...
HYDE AND HAND COUNTIES UNTIL 1115 PM CDT...

AT 1010 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 11
MILES WEST OF POLO...OR 19 MILES NORTH OF HIGHMORE...MOVING EAST AT
35 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MILLER...HIGHMORE...ST. LAWRENCE...HARROLD...ZELL...ORIENT...
REE HEIGHTS...BURDETTE...ROCKHAM...VAYLAND...HOLABIRD...MIRANDA...
POLO AND COTTONWOOD LAKE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM CDT FOR
NORTH CENTRAL AND CENTRAL SOUTH DAKOTA.

LAT...LON 4441 9977 4506 9958 4495 9864 4467 9864
      4464 9865 4463 9871 4446 9870
TIME...MOT...LOC 0310Z 285DEG 28KT 4479 9934

LUECK
Special weather statement, Aug 14, 10:37 PM CDT, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
1037 PM CDT SUN AUG 14 2016

SDZ045-048-150430-
JONES SD-LYMAN SD-
1037 PM CDT SUN AUG 14 2016

...SIGNIFICANT WEATHER ADVISORY FOR JONES AND WEST CENTRAL LYMAN
COUNTIES UNTIL 1130 PM CDT...

AT 1037 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR MURDO...MOVING EAST AT 30 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MURDO...VIVIAN...DRAPER AND OKATON.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM CDT FOR
CENTRAL SOUTH DAKOTA.

LAT...LON 4374 10037 4373 10038 4373 10040 4372 10042
      4373 10044 4372 10047 4373 10046 4374 10049
      4373 10051 4374 10052 4374 10055 4375 10055
      4375 10057 4377 10058 4376 10061 4387 10090
      4409 10077 4399 10020 4371 10033
TIME...MOT...LOC 0337Z 291DEG 25KT 4392 10065

LUECK
Local storm report, Aug 14, 10:41 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1041 PM CDT SUN AUG 14 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1033 PM     TSTM WND GST     1 NE STEPHAN            44.26N 99.44W
08/14/2016  M59 MPH          HYDE               SD   MESONET

            .

&&

KS
Local storm report, Aug 14, 11:11 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1111 PM CDT SUN AUG 14 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 PM     TSTM WND GST     3 SE RELIANCE           43.85N 99.56W
08/14/2016  M57 MPH          LYMAN              SD   MESONET

            .

&&

KS

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 7:35 PM CDTSpecial Weather StatementABRDewey40 min
Aug 14, 7:51 PM CDTSevere Thunderstorm WarningABRDewey, Potter, Sully39 min
Aug 14, 8:17 PM CDTSevere Thunderstorm WarningABRDewey, Hughes, Potter, Stanley, Sully58 min
Aug 14, 8:18 PM CDTSpecial Weather StatementABRJones42 min
Aug 14, 8:58 PM CDTSpecial Weather StatementABRHughes47 min
Aug 14, 8:58 PM CDTSevere Thunderstorm WarningABRHughes, Stanley, Sully21 min
Aug 14, 9:09 PM CDTSevere Thunderstorm WarningABRHughes, Lyman, Stanley51 min
Aug 14, 9:16 PM CDTSpecial Weather StatementABRHughes, Potter, Sully44 min
Aug 14, 9:20 PM CDTSevere Thunderstorm WarningABRJones, Lyman55 min
Aug 14, 9:26 PM CDTSevere Thunderstorm WarningABRHughes, Hyde, Sully49 min
Aug 14, 9:44 PM CDTSevere Thunderstorm WarningABRBuffalo, Hughes, Hyde, Lyman, Stanley61 min
Aug 14, 10:10 PM CDTSpecial Weather StatementABRHand, Hyde65 min
Aug 14, 10:16 PM CDTSevere Thunderstorm WarningABRBuffalo, Hughes, Lyman59 min
Aug 14, 10:36 PM CDTSevere Thunderstorm WarningABRBuffalo, Hand, Hyde, Spink39 min
Aug 14, 10:37 PM CDTSpecial Weather StatementABRJones53 min
Aug 14, 11:03 PM CDTSevere Thunderstorm WarningABRBuffalo, Lyman42 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.